Alert archive / North Dakota / Wind Advisories in 2026
Wind Advisory 6, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 26, 2026, 12:42 PM CST for 11 counties in North Dakota. It took effect at Feb 27, 2026, 9:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2026, 12:42 PM CST (18:42 UTC)
- In effect from
- Feb 27, 2026, 9:00 AM CST
- Expired
- Feb 27, 2026, 4:46 PM CST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WWUS73 KBIS 261842 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1242 PM CST Thu Feb 26 2026 NDZ002>005-011>013-022-023-025-036-037-270300- /O.NEW.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Carrington, Steele, Mcclusky, Bottineau, Sherwood, Towner, Shell Valley, Drake, Lignite, Harvey, Goodrich, Rugby, Powers Lake, Dunseith, Columbus, Fessenden, Velva, Rolla, Rolette, St. John, Jamestown, Minot, Portal, Tappen, Mohall, Bowbells, and Glenburn 1242 PM CST Thu Feb 26 2026 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central North Dakota. * WHEN...From 9 AM to 7 PM CST Friday. * IMPACTS...Items left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Anglin
5 follow-up statements
587 WWUS73 KBIS 270009 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 609 PM CST Thu Feb 26 2026 NDZ002>005-011>013-022-023-025-036-037-270815- /O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Shell Valley, Mcclusky, Rolla, Bowbells, Mohall, Powers Lake, Sherwood, Lignite, Carrington, Columbus, St. John, Rugby, Bottineau, Steele, Rolette, Portal, Towner, Velva, Dunseith, Glenburn, Fessenden, Goodrich, Jamestown, Harvey, Minot, Tappen, and Drake 609 PM CST Thu Feb 26 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central North Dakota. * WHEN...From 9 AM to 7 PM CST Friday. * IMPACTS...Items left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Heinert
688 WWUS73 KBIS 270748 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 148 AM CST Fri Feb 27 2026 NDZ002>005-011>013-022-023-025-036-037-271600- /O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Steele, Goodrich, Dunseith, Carrington, Rugby, Drake, Towner, Powers Lake, Velva, St. John, Sherwood, Glenburn, Fessenden, Lignite, Shell Valley, Rolla, Portal, Tappen, Bowbells, Rolette, Bottineau, Jamestown, Harvey, Columbus, Mohall, Minot, and Mcclusky 148 AM CST Fri Feb 27 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central North Dakota, including the northern James River Valley. * WHEN...From 9 AM this morning to 7 PM CST this evening. * IMPACTS...Items left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hollan
480 WWUS73 KBIS 271211 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 611 AM CST Fri Feb 27 2026 NDZ002>005-011>013-022-023-025-036-037-272015- /O.CON.KBIS.WI.Y.0006.260227T1500Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Steele, Goodrich, Dunseith, Carrington, Rugby, Drake, Towner, Powers Lake, Velva, St. John, Sherwood, Glenburn, Fessenden, Lignite, Shell Valley, Rolla, Portal, Tappen, Bowbells, Rolette, Bottineau, Jamestown, Harvey, Columbus, Mohall, Minot, and Mcclusky 611 AM CST Fri Feb 27 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central North Dakota, including the northern James River Valley. * WHEN...Until 7 PM CST this evening. * IMPACTS...Items left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hollan
321 WWUS73 KBIS 271928 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 128 PM CST Fri Feb 27 2026 NDZ002>005-011>013-022-023-025-036-037-280100- /O.CON.KBIS.WI.Y.0006.000000T0000Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Jamestown, Drake, Tappen, Harvey, Bowbells, Rugby, Lignite, Rolla, Carrington, Portal, Goodrich, Towner, Velva, Steele, Glenburn, Bottineau, St. John, Shell Valley, Rolette, Columbus, Dunseith, Mohall, Sherwood, Mcclusky, Minot, Fessenden, and Powers Lake 128 PM CST Fri Feb 27 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central North Dakota, including the northern James River Valley. * WHEN...Until 7 PM CST this evening. * IMPACTS...Items left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Anglin
612 WWUS73 KBIS 272246 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 446 PM CST Fri Feb 27 2026 NDZ002>005-011>013-022-023-025-036-037-280000- /O.CAN.KBIS.WI.Y.0006.000000T0000Z-260228T0100Z/ Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- Including the cities of Tappen, Glenburn, Portal, Shell Valley, Sherwood, Harvey, Lignite, Minot, Mohall, Powers Lake, Jamestown, Towner, Drake, Bowbells, St. John, Velva, Bottineau, Carrington, Goodrich, Columbus, Steele, Dunseith, Mcclusky, Fessenden, Rolla, Rolette, and Rugby 446 PM CST Fri Feb 27 2026 ...WIND ADVISORY IS CANCELLED... Winds have dropped below Advisory criteria, and will continue to diminish into this evening. Therefore the Advisory has been cacelled. $$ Hamilton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 26, 12:11 PM CST, 31 minutes earlier. Its key messages:
- Near-critical fire weather conditions are possible this afternoon for portions of southwestern North Dakota.
- Windy with above normal temperatures today into Friday, then much colder Friday night through the weekend.
- Medium to high chances for accumulating snow across southwest and south central North Dakota Friday night through Saturday, with low to medium chances for a narrow band exceeding 3 inches.
- A return to above normal temperatures is favored for next week. A more active weather pattern could develop for the second half of next week.
Area forecast discussion, Feb 26, 12:11 PM CST, 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1211 PM CST Thu Feb 26 2026 .KEY MESSAGES... - Near-critical fire weather conditions are possible this afternoon for portions of southwestern North Dakota. - Windy with above normal temperatures today into Friday, then much colder Friday night through the weekend. - Medium to high chances for accumulating snow across southwest and south central North Dakota Friday night through Saturday, with low to medium chances for a narrow band exceeding 3 inches. - A return to above normal temperatures is favored for next week. A more active weather pattern could develop for the second half of next week. && .UPDATE... Issued at 1210 PM CST Thu Feb 26 2026 Limited changes needed early this afternoon as the forecast remains on track. Temperatures in the southwest and south central have already hit the 40s, with highs in the 50s forecast in these areas. Breezy to windy conditions will also be found today. UPDATE Issued at 904 AM CST Thu Feb 26 2026 Limited updates needed this morning. Mid to high clouds will roam across the state today. Gusty west winds will also be found today, bringing warm and dry conditions. This could lead to some near critical fire weather conditions in the southwest. Most areas will see highs in the 40s to 50s today as well. Overall the forecast remains on track. UPDATE Issued at 610 AM CST Thu Feb 26 2026 Overall, the forecast remains in good shape. One messaging change of note is the potential for near-critical fire weather conditions in far southwest North Dakota this afternoon, where minimum humidity could fall to around 30 percent with sustained westerly winds around 25 to 30 mph. This threat is highly contingent on fuel moisture, which is likely variable, but observed snow depth there is a trace at most. && .DISCUSSION... Issued at 235 AM CST Thu Feb 26 2026 Northwest flow over the Northern Plains early this morning is becoming more anticyclonic as an underlying low level warm front has begun crossing the region. A strong westerly downslope flow with reinforcing Pacific air should allow temperatures to climb well above normal this afternoon. This setup favors high temperatures approaching the warmest quartile of NBM guidance in the absence of a deep snow pack, which is the case for most of our forecast area. The 75th percentile of the NBM distribution was therefore used for the high temperature forecast today, which ranges from the mid 30s in the Turtle Mountains area to the lower and mid 50s along and to the south and west of the Missouri River. The westerly winds could become strong this afternoon, especially in western North Dakota where gusts could reach 40 mph. A deepening low pressure system is forecast to move from central Saskatchewan through Ontario tonight through Friday. An initial cold front is scheduled to cross the state from northwest to southeast late tonight into early Friday morning. Forecast magnitudes of cold air advection and pressure rises suggest a period of stronger winds could occur with this frontal passage, with surface gusts perhaps in the 40 to 50 mph range, but the overnight timing could also limit this potential. At least breezy conditions are expected through tonight though, which should keep overnight temperatures mostly in the 30s. A secondary but more potent cold front is then set to follow a similar path through the state mid Friday morning through the afternoon. This timing provides a much greater potential for momentum transfer of mean boundary layer winds to the surface, which could be as high as around 30 kts from northwest to south central North Dakota to as high as 50 kts in the northeast. A Wind Advisory may be needed on Friday from the Turtle Mountains through the James River Valley. Daily maximum temperatures on Friday could be observed before sunrise at many locations, especially across the north where the secondary cold front will move through prior to peak heating. The projected diurnal temperature trend ranges from a typical curve across the south to near-steady or falling across the north. Daytime highs are forecast to range from the 20s north to around 40 southwest. The deepening Canadian low will increase cyclonic shear vorticity and frontogenesis over the region on Friday. A few CAMs are advertising some light snow moving from north to south across western North Dakota during the day Friday in response to this forcing, but this is not universal and think any snow amounts from this would be a dusting at most. This potential will not be widely messaged until or unless confidence increases. By Friday night though, a further amplification of cyclonic shear vorticity and low to mid level frontogenesis is expected to produce a band of snow with northwest-to-souhteast orientation that is likely to impact some, but not all parts of western and south central North Dakota. This feature has been present in global deterministic and ensemble models for several days, but with placement uncertainty that appears to have become even more pronounced in the 00Z set of guidance. Two ensemble clusters that compose a slight majority of all ensemble members place the highest QPF/snow probabilities along an axis between Highway 12 and a line from around Beach to Fort Yates. A GEFS- heavy minority cluster places this axis almost completely outside of the state to the southwest, while a differing ECMWF- heavy minority cluster places the axis as far north as around Watford City to Bismarck. Pairing conceptual modeling and subjective recollection of this type of setup yields the northern solution to be a far less likely outcome. In fact, even the NAMnest which has a well- documented north-bias with banded snow is more in line with the two majority ensemble clusters. For these reasons, we will limit the messaging of potential higher snow amounts to southwest and south central North Dakota for now. There are several factors working both for and against an impactful banded snow event Friday night through Saturday. Factors working in favor of higher amounts include: 1) very strong frontogenesis, 2) climatologically high projected snow- to-liquid ratios of at least 20:1 given a deep and saturated dendritic growth zone with relatively light winds throughout, and 3) a long residence time of snowfall where the band sets up. Factors working against a more impactful banded snow event include: 1) weaker QG forcing that is not guaranteed to overlap with the strong frontogenesis and 2) weak mid level lapse rates. Overall ensemble probabilities for at least 0.20" of QPF, which would equate to around 4 inches of snow, have decreased since yesterday, but this may be a function of the increased spatial uncertainty. Once all CAMs' forecast time range extends through this event, which will be by the end of today, we should have a much better idea on the maximum snow potential for this event, but the location of highest amounts could remain uncertainty until near or even after the start of the event. Aside from the banded snow potential, the other main story for the weekend is much colder temperatures. Saturday through Saturday night looks to be the coldest time period given the placement of a synoptic-scale Arctic surface high pressure from the southern Canadian prairie provinces to the Red and Upper Mississippi River Valleys. Highs on Saturday are forecast to range from the single digits above zero in the Turtle Mountains area to near 30 in the southwest corner of the state. Lows Saturday night are mostly forecast in the single digits above and below zero, coldest again in the Turtle Mountains area. A warming trend should commence on Sunday as the surface high slides eastward and milder Pacific air begins to filter back in from the west. Ensembles are consistent with a northwest to quasi-zonal flow pattern Monday through at least Tuesday of next week that returns the temperature forecast to above normal. There could be a few embedded shortwaves with this pattern, but predictability on these smaller scale features remains low. By the middle of next week, we start to see a much more amplified pattern emerge in deterministic and ensemble guidance that could evolve into a predominant southwest flow pattern over the Northern Plains. The NBM temperature distribution remains quite large for mid to late next week, but still generally ranges from near normal (highs in the 30s) to well above normal for most of western and central North Dakota. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1210 PM CST Thu Feb 26 2026 Mainly VFR and windy conditions expected through much of the forecast. Today, high clouds and gusty westerly winds will be found. Tonight, Breezy westerly winds will continue along with some mid to high level clouds. These increased winds will bring low level wind shear to most sites tonight into Friday morning. Windy northwest winds are then expected for Friday. A weak front will push through Friday morning, and could bring some low VFR to perhaps brief MVFR ceilings to a few sites. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin DISCUSSION...Hollan AVIATION...Anglin
Hazardous weather outlook, Feb 26, 12:03 PM CST, 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1203 PM CST Thu Feb 26 2026 NDZ031-040-043-044-271815- Golden Valley-Slope-Bowman-Adams- 1103 AM MST Thu Feb 26 2026 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Near-critical fire weather conditions are possible this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a low to medium chance for at least 3 inches of snow Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. NDZ032>034-041-042-045-046-050-271815- Billings-Stark-Morton-Hettinger-Grant-Sioux-Emmons-McIntosh- 1203 PM CST Thu Feb 26 2026 /1103 AM MST Thu Feb 26 2026/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a low to medium chance for at least 3 inches of snow Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. NDZ004-005-012-013-022-023-025-036-037-047-048-051-271815- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-Dickey- 1203 PM CST Thu Feb 26 2026 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts. NDZ001>003-009>011-017>021-035-271815- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Burleigh- 1203 PM CST Thu Feb 26 2026 /1103 AM MST Thu Feb 26 2026/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to provide reports to the NWS using standard procedures, including through our social media accounts.
Nearby
Wind Advisories in North Dakota, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.